Abstract: Patients implanted with total artificial hearts (TAH) suffer frequent thromboembolic complications. The authors report results of continuous monitoring of multiple hemostatic parameters and autopsy findings in two patients implanted with TAH. Case 1 who used a TAH for 10 days and then underwent orthotopic transplantation died of fungal infection 7 days later. At autopsy, mycotic and nonmycotic thrombi were found in the brain, kidneys, spleen, and large bowel. Case 2, who survived 396 days with a TAH, suffered multiple throm‐botic episodes despite adequate anticoagulation with warfarin. Autopsy revealed widespread thrombotic lesions mostly in the brain and lungs. Both patients had markedly elevated plasma β‐thromboglobulin and fibrinopeptide A levels throughout their survival, indicating sustained activation of platelets and coagulation secondary to blood contact with artificial surface. Other factors such as infection, liver damage, and acute pancreatitis might have also contributed to activation of hemostasis. As used in the authors two patients, antiplatelet drugs and warfarin seem to be ineffective in preventing artificial heart‐related thromboembolic complications.
|Original language||English (US)|
|Number of pages||6|
|State||Published - Oct 1989|
All Science Journal Classification (ASJC) codes
- Medicine (miscellaneous)
- Biomedical Engineering